Tennessee, 2018Lightning Strike in Tennessee, July 14, 2018
July 14, 2018 · NWS MEG · 1 event in 1 county or zone
Several thunderstorms formed in an unstable airmass across portions of southwest Tennessee during the mid and late afternoon hours on July 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms formed in an unstable airmass across portions of southwest Tennessee during the mid and late afternoon hours on July 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 14, 2:30 PM CST, 0 minutes earlier.
Area forecast discussion, Jul 14, 2:30 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
330 PM CDT Sat Jul 14 2018
.DISCUSSION...
Another hot and humid day in the Mid-South. The pattern continues,
however, there are a couple waves and a couple possible fronts
that move through the Mid-South this week that may give us some
relief from the heat and humidity.
The upper level pattern from most of the models show a trough to
the west of the area tonight. However, as it moves east the upper
level high over the area weakens a bit and pushes the trough to
the north of as the main upper low, near the Great Lakes, digs to
the east of the area. This disturbance may be enough to bring
wider coverage of showers than we have had the last few days.
However, because of the wave moving through it looks like Sunday
will be the last day in a while that may need a heat advisory.
The upper level high seems to regain hold of the the area in the
middle of the weak, however, the temperatures seem to stay in the
low 90s and the dew points near 70 giving a heat index value of
less than 100.
Another upper level wave moves over the Mid-South toward the end
of the week and this may have even more coverage with
precipitationacross the area on Friday as the models are
indicated a decent front will be moving through the area for this
time of year. TLSJr
&&
.AVIATION...
/18z TAFs/
With daytime heating, cu are developing across much of the Mid-
South. Expect mainly VFR conditions at TAF sites. Scattered
SHRA/TSRA should develop by 18-20Z and persist into the evening.
Westerly surface winds will become light and variable overnight.
Some BR possible toward daybreak at MKL, and perhaps TUP. Guidance
suggests upper ridge may weaken on Sunday, allowing for greater
coverage of SHRA/TSRA. Will monitor guidance trends this afternoon
and evening.
GW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 9 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 9 PM CDT this evening for Dunklin-Pemiscot.
MS...Heat Advisory until 9 PM CDT this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Heat Advisory until 9 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 14, 1:44 PM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
244 PM CDT Sat Jul 14 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151000-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
244 PM CDT Sat Jul 14 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Heat index values above 105 will continue across the Midsouth
this afternoon and evening. A few strong thunderstorms with gusty
winds are also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Heat indices may exceed 105 again Sunday especially along and
west of the Mississippi River. A few strong thunderstorms with
gusty winds will be possible, mainly in the afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 14, 2:25 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
325 PM CDT SAT JUL 14 2018
MSZ006-142100-
Tishomingo MS-
325 PM CDT SAT JUL 14 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...
East central Tishomingo County in northeastern Mississippi...
At 325 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Midway, or near Tishomingo State Park, moving east
at 10 mph.
Very heavy rain is also possible with this thunderstorm.
People in east central Tishomingo County should monitor this storm
closely.
LAT...LON 3460 8814 3459 8822 3477 8827 3485 8810
TIME...MOT...LOC 2025Z 257DEG 10KT 3470 8816
WOODALL
Special weather statement, Jul 14, 2:28 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
328 PM CDT SAT JUL 14 2018
TNZ020-021-052-054-142100-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
328 PM CDT SAT JUL 14 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...
Southwestern Carroll County in northwestern Tennessee...
Northwestern Henderson County in southwestern Tennessee...
Northeastern Madison County in southwestern Tennessee...
Southeastern Gibson County in northwestern Tennessee...
At 327 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located 4 miles south of Milan, moving east at 10 mph.
Very heavy rain along with frequent cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Carroll...northwestern Henderson...
northeastern Madison and southeastern Gibson Counties should monitor
this storm closely.
LAT...LON 3576 8882 3590 8888 3596 8856 3575 8851
TIME...MOT...LOC 2027Z 255DEG 7KT 3584 8877
WOODALL
Lightning, Fayette
- When
- July 14, 2:30 PM CST to 2:35 PM CST
- Where
- Fayette County, 2.53 mi ESE of Griffen
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.267, -89.458
A man was killed while mowing the lawn when lightning struck a nearby tree off Feathers Chapel Drive.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Utah, July 14 to 18, 2018$1.1 million · 50 kt wind · 21 events
- Tornadoes and Hail in North Dakota, July 14, 2018$83,000 · EF1 · 5 events
- Heat in Missouri, July 14, 20188 injured · 2 events
- Flash Flood and Hail in Illinois, July 14, 2018$90,000 · 1.25 in hail · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2018$50,000 · 61 kt wind · 3 events
- Flash Flood in New York, July 14, 2018$50,000 · 1 event
- Damaging Winds in New York, July 14, 2018$30,000 · 50 kt wind · 3 events
- Heavy Rain in Arizona, July 14, 20181 injured · $3,000 · 1 event
- Damaging Winds in Illinois, July 14, 201865 kt wind · 8 events
- Flash Flood and Hail in Missouri, July 14 to 15, 201865 kt wind · 7 events
- Heat in Indiana, July 14, 20186 events
- Flash Flooding and Heavy Rain in Arizona, July 14, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773285.